Sign up for our newsletter
Get health tips, wellness advice, and more

Thanks for signing up!
You've been added to our list and will hear from us soon.

See all Healthline's newsletters »
Advertisement

Symptoms of Vicodin Withdrawal

Vicodin and addiction

Vicodin is a brand-name prescription pain reliever that works by changing your perception of pain and your emotional response to it. It combines the drugs acetaminophen and hydrocodone. Hydrocodone can minimize your reaction to pain and produce feelings of lightheadedness and euphoria in some people. These feelings create Vicodin’s potential for misuse and addiction.

People who abuse Vicodin may become anxious and confused. Seizures and convulsions can occur, and a slowed heartbeat can also develop. Serious Vicodin abuse can even result in a coma or death.

Still, Vicodin addiction can be tough to break because of withdrawal. Sometimes, you may experience symptoms of Vicodin withdrawal even when you have used it correctly.

Symptoms of Vicodin withdrawal

Symptoms of Vicodin withdrawal usually aren’t life-threatening. However, they can be unpleasant. Initial symptoms include:

  • anxiety and agitation
  • yawning
  • runny nose
  • insomnia
  • sweating
  • muscle aches

More serious symptoms include:

  • cramps
  • diarrhea
  • nausea
  • vomiting

The time it takes for withdrawal symptoms to start differs person to person. Both long-term and short-term use of Vicodin can cause symptoms. For example, if you’re given Vicodin in the hospital following surgery, you may only use it for a short time but still experience symptoms. You may think you have the flu, not realizing it’s your body responding to your short-term Vicodin use.

Avoiding Vicodin withdrawal

Despite the risks of addiction, Vicodin is still prescribed routinely.

If you don’t think your Vicodin prescription is working, talk to your doctor. You should never take more than you’re prescribed. Let your doctor adjust the dosage or prescribe a different pain reliever.

You should also talk with your doctor if you think you’re forming a habit or if you think that you may already be addicted. If you stop taking Vicodin suddenly, you might experience withdrawal symptoms that prompt you to start taking the drug again. Your doctor may advise you to lower your dosage gradually. This can help reduce withdrawal symptoms.

Easing Vicodin withdrawal

There are many programs that can help you recover from Vicodin addiction. They can reduce some of the unpleasantness of withdrawal. Safe and effective treatment of Vicodin withdrawal may include the use of drugs such as buprenorphine (Subutex). Methadone may also be used at first and then gradually tapered off over a period of weeks or months. Doctors use these drugs to lessen the dramatic shock to the body caused by stopping Vicodin use.

Talk to your doctor

Vicodin can be used safely for short-term pain relief. If you’re concerned about addiction risks or other side effects, share your thoughts or questions with your doctor. This is especially important if you have already had issues with addiction. You may be prescribed a different medication instead.

If you’re already taking Vicodin, pay attention to side effects and be aware of any signs that you may be forming a habit. You should feel free to talk with your doctor at any point if you have questions or concerns about your medication.

Withdrawal from any addictive drug can sometimes be difficult, but the short-term challenges of withdrawal far outweigh the long-term consequences of drug abuse.

Read This Next

Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement